Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Experiencing side effects from taking avanza. What to do? What is an irritated liver and seritonin syndrome?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
Was experiencing a range of side effects from taking avanza, (swollen foot, knee, hand, feeling as though my arm was being squeezed firmly, very itchy, very sore joints, muscle aches & pains, extreme night sweats requiring i change PJs twice during the night, insatiable appetite feel as though i have put on close to, if not, 10kg in just 1 mth, craving for sugar + carbohydrate, including a liver function test showing my liver is irritated (whatever that means). My dr had no idea any of these symptoms are known side effects for some people & are well documented. I was told to simply not take my avanza 30mg that night. He handed me an Rx for cipramil advised to commence taking this new medication the following am. After a dreadful night of disturbed sleep with extreme full body sweating which drenched the sheets, i was so unwell, i was unable to drive, and asked my neighbour to go to the chemist for me. I took a cipramil immediately. My mother came over to give me some assistance. Shortly after i went to bed, only to wake up with ambulance officers in my room. My mother became concerned i had fallen into an excessively XXXXXXX sleep and could not be roused. She contacted my GP's clinic, and after discussing situation with one of the clinic doctors, she was advised to call for an ambulance. I thought it was completely unnecessary, the paramedics checked me out quite thoroughly and were satisfied it was safe for me to remain at home, but to call them if there were any changes. Cipramil dose is 20mg. I am unsure whether my dr should have allowed for a "wash out" period prior to starting cipramil? ex sick - now unsure what i should do next?
Appt 2morrow @3.50pm (tue) - he won't discuss over the ph. Pharmacist said i may have "seratonin syndrome" whatever that is. Dr also asked pathology 2 check liver 4 hep B/C which makes no sense at all. Can you explain what an irritated liver is, along with seritonin syndrome? I would be very grateful if you can assist me with information to explain why i have succumbed to such awful symptoms . What is your professional opinion about the overall situation. Please be assured, i am not at all angry with my Dr. He is not God, and can't know everything, he has proven himslf to be an astute, thorough, diagnostician. He is a friend of the family, and this is a hiccup on his part. I think it is important to alert him to the facts for future reference. Many thanks
Posted Wed, 15 Aug 2012 in Medicines and Side Effects
Answered by Dr. Aparna Kohli 3 hours later
Thanks for writing in.
Let me answer your questions first and then we can put the whole situation in perspective to discuss the best way forward.
An irritated liver is a condition where the liver is getting damaged ( specifically the cells start getting damaged) due to drugs, toxins etc. This leads to a condition where the enzymes which are found in the liver cells start leaking out and their levels start rising in the blood. Avanza has Mirtazapine which is known to cause this condition.
Serotonin syndrome is a condition where the levels of serotonin become extremely high in the blood. This can cause agitation, diarrhea, fast heart beat, an increase in the body temperature, rigidity in the muscles, nausea, sweating and imbalance. So some of your symptoms like night sweats, muscle soreness may be contributed by this.
This occurs when you take >2 drugs which elevate serotonin levels in the body. Avanza is one such drug which can cause this. So apart from the Avanza, I would like to know if you have been receiving any other medication.
Also, the increased appetite and unusual sleepiness is a known complication of Avanza. As far as the itchy feeling and swelling is concerned, it may be due to an allergy to Avanza.
There are some people who will develop these side effects, XXXXXXX and while the side effects may be more in older people, people with a problem in the liver or kidney function, we will not be exactly able to pinpoint why you particularly developed these symptoms ( given you have no risk factors)

About the overall picture, if there is a suspicion of serotonin syndrome, you should not be taking any Cipramil. This will only make matters worse. Overall, I think once the Avanza gets out of your system ( which it should in about 6-7 odd days), you should be feeling much better.
Hope this helps. Let me know if you have any more questions.
Above answer was peer-reviewed by
Follow-up: Experiencing side effects from taking avanza. What to do? What is an irritated liver and seritonin syndrome? 1 hour later
Thank you for your feedback. My concern is;
the level of nausea i'm feeling
the onset of pain in the area of the liver - should i be concerned? what could be causing this?

You didn't advise me the duration of time necessary for a "wash out" of avanza b4 commencing on cipramil.

Many thanks
Answered by Dr. Aparna Kohli 1 hour later
Thanks for writing back.
The nausea and the pain in the area of the liver can be caused by damage to the liver and are definitely of concern. To let you know whether the damage to your liver is significant, I would like to know if any liver function tests have been done for you. If yes, would be to kind enough to share the reports.
It would take atleast a week to 10 days for Avanza to wash out. Also, Cipramil can possibly increase the chances of you developing the serotonin syndrome. So I would suggest that you stay off both till you see your physician tomorrow.
Awaiting your reply
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor